Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 35, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 3, 2004, 3:40 PM CDT for Cook County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 3, 2004, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Cook County, IL
The radar
The Chicago radar (KLOT), 42 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 032043 FFWLOT ILC031-040100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 340 PM CDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... COOK COUNTY IN NORTHEAST ILLINOIS * UNTIL 800 PM CDT * AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED UP TO 2.5 INCHES OF RAIN HAD FALLEN OVER THE GREATER DOWNTOWN CHICAGO AREA. PERIODS OF HEAVY RAIN ASSOCIATED WITH RENEWED THUNDERSTORM DEVELOPMENT ARE EXPECTED TO CONTINUE ACROSS THE WARNED AREA THROUGH THE REST OF THE AFTERNOON. RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR FLOODED AREAS. LAT...LON 4203 8763 4162 8755 4161 8790 4203 8791 $$ AEP
2 follow-up statements
000 WGUS73 KLOT 032157 FFSLOT ILC031-040100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 458 PM CDT SAT JUL 3 2004 ...A FLASH FLOOD WARNING CONTINUES FOR COOK COUNTY IN ILLINOIS UNTIL 800 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAIN WAS DIMINISHING ACROSS COOK COUNTY. HOWEVER A NEW BAND OF MODERATE TO HEAVY RAIN WAS MOVING NORTH FROM KANKAKEE AND WILL MOVE INTO THE METRO AREA ONCE AGAIN. HEAVIEST RAINFALL SO FAR EXTENDED FROM LOGAN SQUARE NORTH THROUGH WINNETKA. THESE AREAS WILL MAINTAIN THE GREATEST POTENTIAL FOR FLOODING. THE EXCESSIVE RAINFALL WILL CAUSE FLOODING ON FLOOD PRONE STREETS AND UNDERPASSES AND BASEMENTS. NEVER WALK OR DRIVE INTO FLOODED AREAS AND ABANDON VEHICLES CAUGHT IN RISING WATERS. REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4203 8763 4162 8755 4161 8790 4203 8791 $$ BRUMER
000 WGUS73 KLOT 032257 FFSLOT ILC031-032330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 557 PM CDT SAT JUL 3 2004 ...THE FLASH FLOOD WARNING FOR COOK COUNTY HAS BEEN CANCELLED... AT 553 PM CDT...THE HEAVY RAINS THAT WERE EXPECTED TO MOVE NORTH INTO THE COOK COUNTY HAVE WEAKENED CONSIDERABLY. LIGHT RAIN WILL CONTINUE UNTIL 700 PM FOR CHICAGOLAND WITH A BREAK UNTIL 800 PM WHEN LIGHT RAIN MAY AGAIN MOVE INTO THE AREA. ANY FLOODING THAT HAS OCCURRED SHOULD BE RECEDING. NO ADDITIONAL FLOODING IS ANTICIPATED IN THE WARNED AREA. THEREFORE...THE FLOOD WARNING HAS BEEN CANCELED. LAT...LON 4203 8763 4162 8755 4161 8790 4203 8791 $$ BRUMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:25 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 3, 3:25 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 325 PM CDT SAT JUL 3 2004 .DISCUSSION... ...UPDATE 325 PM...WILL BE DROPPING TOR WATCH FOR ALL WFO LOT COUNTIES WITH ZFP ISSUANCE. HAVE ISSUED URBAN/SMALL STRM ADVISORY FOR NERN IL AND LAKE/PORTER IND. FOCUS OF FORECAST ON SHORTER TERM WITH UPPER SYSTEM AND HOLIDAY FESTIVITIES THROUGH MONDAY. CLOSED UPPER LOW HIGHLY EVIDENT IN GOES VAPOR IMAGERY OVER XTRM NERN MO THIS AFTN...WITH VORT MAX NOTED MOVING OUT OF BASE OF TROUGH AND LIFTING NORTHEAST INTO CNTRL IL. WIDESPREAD INCRS IN DIUNAL CONVECTION OCCURRING AS IS TYPICAL WITH THESE FEATURES IN WARM SEASON. NWP CONSISTENT IN MOVG UPPER CIRCULATION NORTHEAST ACROSS NRN IL TONIGHT...WITH ETA PREFERRED IN SLIGHTLY SLOWER PROGRESS TYPICAL OF CLOSED UPPER SYSTEMS. THUS WILL CONTINUE CATEGORICAL POPS THROUGH EVENING THEN TAPER TO CHANCE POPS ACROSS SOUTHWESTERN CWA AFTER MIDNIGHT AS TROUGH AXIS MOVES NORTHEAST AND DIURNAL LULL IN CONVECTION DEVELOPS. WITH SLOWER SOLUTION OF ETA PREFERRED HAVE KEPT LOW CHC POPS INTO SUNDAY MORNING AS UPPER TROUGH SLOWLY PULLS OUT. HAVE ELECTED TO KEEP LOW CHC POPS CWA WIDE INTO AFTN AS WELL...AS ALL GUIDANCE BRINGING SECONDARY S/WV INTO MID/UPPER MS VLY BY AFTN. THIS APPEARS TO HAVE CONTINUITY WITH S/WV CURRENTLY EVIDENT IN VAPOR IMAGERY OVER WY...THOUGH GFS APPEARS TO OVERDO STRENGTH OF THIS FEATURE THRU 24-36 HOURS AS RESULT OF CONVECTIVE FEEDBACK. ETA/META INDICATE LLVL MOISTURE REMAINING IN PLACE ACROSS FCST AREA SUN AFTN WITH SFC DEWPOINTS IN UPPER 60S. META FCST SOUNDINGS SHOWING MODERATE INSTALBILITY DVLPG SBCAPE OF 2000 J/KG BY AFTN ESPECIALLY SRN CWA...WITH UNIDIRECTIONAL WESTERLY SHEAR PROFILES. SPC HAS INCLUDED SERN HALF OF CWA IN DAY 2 SLGT RISK. APPEARS FCST AREA TO DRY OUT SUN NGT AS COLD FRONT SLIPS IN FROM THE NORTH AND WEAK S/WV RIDGING DVLPS BY MONDAY MORNING. FRONT SAGS INTO/JUST SOUTH OF FCST AREA MON MORNING...BEFORE NEXT S/WV MOVES ACROSS CNTRL PLAINS AND LIFTS FRONT BACK NORTH LATE MON AND MON NGT. NXT CHC POPS IN PLACE WITH NORTHWARD MOVEMENT OF THE FRONT FAR SOUTHWEST SECTIONS MON AFTN AND ENTIRE CWA MON NGT. TEMP WISE...HAVE RAISED MIN TEMPS A BIT TNGT WITH DEWPOINTS HANGING IN UPPER 60S. OTHER SIG CHANGE WAS TO ACCOUNT FOR COOLER MAXES ON MON N/NERN COUNTIES WITH NE FLOW OF LAKE MICH. RATZER && .AVIATION... FOR 18Z TAFS...CURRENT EXPANSION OF TSRA WILL MOVE INTO THE TERMINALS LATER THIS AFTERNOON. MFVR TO IFR CIGS/VIS IS ANTICIPATED ASSOCIATED WITH THE STRONGEST CELLS. TSRA WILL TRANSITION OVER TO SHRA BY 00Z AND PERSIST UNTIL NEAR 06Z. OVC CIGS ANTICPATED TO LOWER AFTER THE PRECIP ENDS TO NEAR 1000 FT AGL OVERNIGHT GIVEN HIGH MOISTURE FIELDS. SHORTLY AFTER SUNRISE CIGS SHOULD BECOME BKN AOA 3000 FT AGL. SFC WINDS TONIGHT WILL PERSIST OUT OF TEH SE THEN VEER AFTER MINIGHT TO THE SW...WESTERLY FLOW TOMORROW. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Jul 3, 3:00 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT SAT JUL 3 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -041100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 300 PM CDT SAT JUL 3 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN SHOWERS AND OCCASIONAL THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE REGION THIS AFTERNOON AND INTO TONIGHT. THE MAIN CONCERN FROM THE ACTIVITY WILL BE LOCALLY BRIEF HEAVY RAIN ASSOCIATED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MORNING ON SUNDAY. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATE MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-041100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 300 PM CDT SAT JUL 3 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN SHOWERS AND OCCASIONAL THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE SHOWERS AND THUNDERSTORMS MAY PRODUCE PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MORNING ON SUNDAY. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATE MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) 05
In the hours before
Special weather statement, Jul 3, 3:24 PM CDT, 16 minutes before
ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-INZ010-INZ011-INZ019- 040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 324 PM CDT SAT JUL 3 2004 ILZ019-021-023-032-033-039-INZ010-011-019-040000- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN TORNADO WATCH 540. COUNTIES CLEARED INCLUDE: IN ILLINOIS: FORD...GRUNDY...IROQUOIS...KANKAKEE...LA SALLE...LIVINGSTON... IN INDIANA: BENTON...JASPER...NEWTON... THIS INCLUDES THE CITIES OF...FOWLER...GIBSON CITY...KANKAKEE... LA SALLE...MOROCCO...MORRIS...PONTIAC...RENSSELAER...WATSEKA... AEP
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:55 PM CDT | Special Marine Warning | LOT | 95 min | |
| Jul 3, 3:55 PM CDT | Special Marine Warning | LOT | 95 min | |
| Jul 3, 3:55 PM CDT | Special Marine Warning | LOT | 95 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.